Thunderstorm Wind, Reno
- When
- June 14, 10:47 PM CST to 10:48 PM CST
- Where
- Reno County, 0.53 mi W of Nickerson
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.150, -98.090
A large tree was uprooted and fell onto a house.
An impressive wind storm blew through south central Kansas producing wind gusts up to 75 mph in a few locations.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
An impressive wind storm blew through south central Kansas producing wind gusts up to 75 mph in a few locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 14, 5:29 PM CST, 5 hours 18 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 629 PM CDT Fri Jun 14 2019 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Monday night) Issued at 256 PM CDT Fri Jun 14 2019 Main challenge/concerns are convective chances/trends through the weekend. Focus for convection late this afternoon will be across the central high Plains. Elevated moisture transport on the low level jet through early tonight across central Kansas should maintain strong to severe convection perhaps as far east as the turnpike corridor before waning across the Flint Hills/southeast Kansas. Damaging winds look to be the main threat with risk for marginally severe hail as well. After the convection exits the area stage right by early Saturday morning, much of the daylight hours may be precip-free across the forecast south of the effective surface front, which looks to be situated across central Kansas. Warming aloft should be sufficient to cap the airmass for surface based convection until very late in the afternoon. However, diurnal heating will result in strong instability by early evening just south of the front, where local convergence could initiate isolated to widely scattered storms. The strong instability will make up for the rather modest deep layer shear, supporting a conditional risk for severe hail and wind. A more organized complex of convection and severe risk may develop over southern Kansas into northern Oklahoma later Saturday evening into the overnight. The effective surface front looks to move only slightly south to along or just south of the Oklahoma border into Sunday as embedded mesoscale vortices in vicinity of the main eastward drifting mid/upper level shortwave traverses over the central/southern Plains through Sunday night. So, will maintain the relatively better convective chances/QPF across southern Kansas. The better chances look to push south and east of the area on Monday, though will maintain slight to modest chances PoPs. Darmofal .LONG TERM...(Tuesday through Friday) Issued at 256 PM CDT Fri Jun 14 2019 A rather unsettled pattern looks to continue through at least the middle of next week as periodic upper shortwaves traverse over a moist/unstable airmass. Temperatures should remain at or just below seasonal climo. KED && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 622 PM CDT Fri Jun 14 2019 The main aviation concern over the next 24 hours will be chances for showers and thunderstorms overnight tonight, which have the potential to produce strong winds, heavy rain, and large hail. Latest surface observations reveal that southerly winds remain fairly gusty across the forecast area early this evening. These winds should continue to slowly decline over the next couple of hours. However, thunderstorm chances will increase from west to east across the region later this evening. Current thinking regarding timing is that storms will move in from the High Plains sometime around 02z in central Kansas and then track east/southeast. For this TAF issuance, have trended thunderstorm chances up for central and south central Kansas by inserting TEMPO groups with +TSRA and strong variable winds, but future amendments are possible to tweak exact timing and expected winds/rain/hail. Will continue to monitor radar and satellite this evening and update TAFs as needed. Vaughan && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 68 89 67 84 / 50 20 60 40 Hutchinson 66 88 65 82 / 60 20 50 40 Newton 67 88 65 82 / 60 20 60 40 ElDorado 68 87 66 83 / 50 20 60 50 Winfield-KWLD 68 88 66 84 / 50 10 50 50 Russell 62 88 62 83 / 70 20 30 20 Great Bend 63 88 62 82 / 70 20 40 20 Salina 66 90 65 84 / 60 20 40 30 McPherson 65 88 64 82 / 60 20 50 30 Coffeyville 70 88 68 85 / 30 30 60 50 Chanute 69 87 67 83 / 30 30 60 60 Iola 68 87 67 83 / 30 30 70 50 Parsons-KPPF 69 87 68 84 / 30 30 70 60 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...KED LONG TERM...KED AVIATION...TAV
Hazardous Weather Outlook National Weather Service Wichita KS 336 PM CDT Fri Jun 14 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-152045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 336 PM CDT Fri Jun 14 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight There is a risk for severe thunderstorms, generally west of the Kansas turnpike, between 10 pm and 2 am. The main threat will be damaging wind gusts of 60 to 70 mph, though a few hail stones as large as quarters will be possible. A few strong storms will be possible late in the night across southeast Kansas with small hail and gusty winds possible. The Cow Creek near Hutchinson remains in flood. Please refer to the latest flood statement for details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance for strong to severe storms again late Saturday afternoon into early Saturday night, mainly south of I-70. The main risks will be damaging winds and large hail. Heavy rainfall and minor lowland flooding will also be possible. Periodic chances for thunderstorms will remain in the forecast Sunday through Wednesday night. Strong to marginally severe storms will be possible along with locally heavy rainfall. The Cow Creek near Hutchinson is forecast to remain in flood until Sunday evening. For details you should monitor flood statements. .SPOTTER INFORMATION STATEMENT... Spotter activation is a remote possibility late this evening, generally west of highway K-14 in central Kansas. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
Special Weather Statement
National Weather Service Wichita KS
1105 PM CDT Fri Jun 14 2019
KSZ033-048-050-150430-
Ellsworth KS-Rice KS-Lincoln KS-
1105 PM CDT Fri Jun 14 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Ellsworth County in central Kansas...
Rice County in central Kansas...
Lincoln County in central Kansas...
* Until 1130 PM CDT.
* At 1103 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near
Lincoln to Hudson...and moving east at 45 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.
* Locations impacted include...
Lyons, Ellsworth, Sterling, Kanopolis, Lincoln, Little River,
Chase, Holyrood, Bushton, Geneseo, Beverly, Alden, Lorraine,
Raymond, Barnard, Frederick, Westfall, Ellsworth Airport, Silica
and Kanopolis Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central and south central Kansas.
LAT...LON 3817 9794 3817 9847 3877 9848 3902 9837
3922 9819 3922 9793
TIME...MOT...LOC 0405Z 275DEG 38KT 3901 9818 3809 9865
MCGUIRESpecial Weather Statement
National Weather Service Wichita KS
1132 PM CDT Fri Jun 14 2019
KSZ050-067-150500-
Reno KS-Rice KS-
1132 PM CDT Fri Jun 14 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Reno County in south central Kansas...
Southeastern Rice County in central Kansas...
* Until midnight CDT.
* At 1131 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near
Sterling to near Plevna to Turon...and moving east at 50 mph.
hail up to the size of dimes...and wind gusts up to 55 mph will be
possible with these storms.
* Locations impacted include...
Hutchinson, South Hutchinson, Buhler, Haven, Nickerson, Pretty
Prairie, Arlington, Turon, Partridge, Plevna, Abbyville, Yoder,
Willowbrook, Langdon, Hutchinson Airport, Cheney State Park and
Cheney Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central and south central Kansas.
LAT...LON 3801 9835 3819 9834 3817 9772 3774 9770
3775 9847 3785 9847
TIME...MOT...LOC 0432Z 258DEG 45KT 3822 9825 3803 9826 3783 9842
MCGUIREThe Wichita radar (KICT), 79 km away, was scanning. The volume nearest the first event began at 04:47 UTC.
14 thunderstorm wind. Local standard time, as filed.
A large tree was uprooted and fell onto a house.
Several tree limbs were blown down SW of the airport.
Estimated wind speed reported by a Coop observer.
Measured by a personal weather station.
Wind gust was estimated by a trained spotter.
Measured by official NWS equipment.
A State Trooper reported the wind gust. A shed and chicken coop were destroyed.
Wind speeds were estimated. Several small branches were blown out of trees across town.
Measured by a home weather station.
An RV was tipped over and a carport was knocked down at the KS International Dragway.
Off duty employee reported several tree branches down.
Recorded by official NWS equipment.
Local media relayed the report of a window being blown out of a home.
Numerous power outages across town due to the estimated 60 mph winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838124, 838125, 838126, 838129, 838131, 838132, 838134, 838135, 838137, 838139, 838140, 838143, 838147, 838148.